Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Quad Cities, IA

May 10, 2001Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 10, 2001, 8:40 PM CDT for Keokuk County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2001, 8:40 PM CDT (01:40 UTC)
Expired
May 10, 2001, 9:30 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Keokuk County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 110141
SVRMLI

IAC107-110230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA

* UNTIL 930 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  GIBSON...OR 11 MILES SOUTHEAST OF MONTEZUMA...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   KESWICK BY 850 PM CDT.
   WEBSTER BY 900 PM CDT.
   SOUTH ENGLISH BY 905 PM CDT.
   HARPER BY 910 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55
MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4152 9241 4120 9240 4119 9198 4151 9197

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:02 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, May 10, 3:02 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT THU MAY 10 2001

COLD FRONT IS ON THE MOVE ACROSS IA THIS AFTERNOON.  CONVECTION
DEVELOPING ALONG THE FRONT AS IT PUSHES INTO THE HIGHEST INSTABILITY
AND STRONGEST MOISTURE CONVERGENCE OVER SOUTH CENTRAL IOWA...WILL
MOVE EAST INTO OUR CWA THIS EVENING/TONIGHT.

NEXT QUESTION IS POTENTIAL FOR SEVERE WITH THESE STORMS.  SEVERAL
FACTORS POINT TO A SLIGHT RISK FOR SEVERE TONIGHT...INCLUDING LOW
LIS LESS THAN -5...AMPLE BOUNDARY LAYER MOISTURE WITH DEW POINTS IN
THE 60S...HIGH CAPE GREATER THAN 1800...CLOSER PROXIMITY TO THE
FRONT TODAY THAN YESTERDAY...AND A SHORT WAVE MOVING OUT OF NEBRASKA
THIS EVENING.  THIS WAVE WILL ENHANCE CONVECTION AND HELP PUSH THE
FRONT THROUGH TONIGHT. LOW LEVEL JET PROGGED TO KICK IN THIS
EVENING...WHICH WILL SUSTAIN THE STORMS OVERNIGHT.  RISK OF HEAVY
RAIN SHOULD BE MINIMIZED BY ZONAL FLOW ALOFT AND  PROGRESS OF THE
FRONT THROUGH THE CWFA.

BEYOND TONIGHT...WILL KEEP CHANCE OF SHOWERS FOR POST FRONTAL
PRECIPITATION FRIDAY MORNING AND TAPER IT OFF BY AFTERNOON FROM
NORTH TO SOUTH. SURFACE RIDGE PUSHING INTO THE UPPER MISSISSIPPI
VALLEY WILL BRING COOLER TEMPS BY SATURDAY. RIDGE HOLDS THROUGH
SATURDAY NIGHT BUT SLIPS INTO THE GULF COAST BY SUNDAY...WHICH WILL
CUT OFF THE DEEP MOISTURE INTO EARLY NEXT WEEK.  WARM FRONT AGAIN
PROGGED FOR MONDAY NIGHT INTO TUESDAY...SO WILL lINTRODUCE LOW POPS
FOR MONDAY NIGHT TUESDAY.  AS MENTIONED...MOISTURE AVAILABILITY WILL
BE IN QUESTION SO WILL BE CONSERVATIVE AT THIS POINT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33

In the hours before

Local storm report, May 10, 8:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..Z..

0757 PM    2 W TIFFIN                IA   FUNNEL CLOUD
05/10/01   JOHNSON                        REPORTED BY PUBLIC.
Local storm report, May 10, 8:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    CEDAR RAPIDS              IA   URBAN FLOODING
05/10/01   LINN                           1.67 INCHES OF RAIN
                                          FELL IN A 1 TO 1.5 HOUR
                                          PERIOD AND PRODUCED
                                          MINOR STREET FLOODING
                                          AND PONDING. REPORTED
                                          BY STORM SPOTTER.
Local storm report, May 10, 8:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..,..

0815 PM    3 WSW IOWA CITY           IA   .75 INCH HAIL
05/10/01   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 10, 8:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    LOST NATION               IA   1.75 INCH HAIL
05/10/01   CLINTON                        GOLFBALL SIZED HAIL
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 8:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..A..

0833 PM    SPRINGDALE                IA   65 MPH TSTM GUST
05/10/01   CEDAR                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 10, 8:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
839 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    7 N CALAMUS               IA   FUNNEL CLOUD
05/10/01   CLINTON                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:11 PM CDTTornado WarningDVNJones64 min
May 10, 7:15 PM CDTSevere Thunderstorm WarningDVNIowa60 min
May 10, 7:28 PM CDTTornado WarningDVNJohnson, Linn62 min
May 10, 7:48 PM CDTTornado WarningDVNCedar42 min
May 10, 8:02 PM CDTTornado WarningDVNClinton, Jackson58 min
May 10, 8:11 PM CDTTornado WarningDVNJones34 min
May 10, 8:27 PM CDTTornado WarningDVNMuscatine63 min
May 10, 8:28 PM CDTTornado WarningDVNCedar62 min
May 10, 8:33 PM CDTSevere Thunderstorm WarningDVNJohnson27 min
May 10, 8:39 PM CDTTornado WarningDVNScott66 min
May 10, 8:58 PM CDTTornado WarningDVNClinton47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.